Minnesota, 2015

Hail in Minnesota, April 7, 2015

April 7, 2015 · NWS MPX · 3 events in 2 counties and zones

Clusters of thunderstorms began to develop across northern Iowa during the early afternoon of Tuesday, April 7th. A low freezing level and elevated instability were ample enough to create a few large hail reports along the Minnesota, Iowa border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Clusters of thunderstorms began to develop across northern Iowa during the early afternoon of Tuesday, April 7th. A low freezing level and elevated instability were ample enough to create a few large hail reports along the Minnesota, Iowa border. Most of the hail was one half inch or smaller, but a few did manage to drop quarter size hail near Fairmont and northwest of Albert Lea near Hartland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 7, 6:12 AM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Apr 7, 6:12 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 AM CDT TUE APR 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT TUE APR 7 2015

PRECIPITATION HAS BEEN SLOWLY DIMINISHING THIS MORNING WITH THE LOSS
OF FORCING. WHAT RETURNS ARE PRESENT ON RADAR...ARE STRUGGLING TO
REACH THE GROUND DUE TO A PERSISTENT DRY NORTHEAST FLOW. DEW POINTS
HAVE FALLEN INTO THE 20S AND EVEN SOME TEENS ACROSS NORTHERN
TODD...MORRISON...AND MILLE LACS COUNTIES. AT 3 AM...THERE WAS A
BATCH OF STEADIER DRIZZLE ALONG AND JUST SOUTH OF I-94...BUT
TEMPERATURES ARE HOLDING STEADY IN THE MID 30S THERE DESPITE THE DRY
NORTHEAST FLOW. EVEN IF ADDITIONAL DRIZZLE DEVELOPS...THE SURFACE IS
TOO DRY TO ALLOW FOR MUCH...IF ANY ICE ACCUMULATION. THEREFORE...
THE FREEZING RAIN ADVISORY FOR THIS MORNING WILL BE CANCELLED.

CLOUDY SKIES WILL PERSIST THROUGH THE MORNING WITH ONLY A SLIGHT
CHANCE OF DRIZZLE OR LIGHT RAIN. LOW PRESSURE OVER KANSAS WILL TRACK
NORTHEAST INTO NORTHERN MISSOURI THIS AFTERNOON. MOISTURE
CONVERGENCE AND FORCING WITH THE SYSTEM WILL ALLOW FOR A CLUSTER OF
SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS
IOWA AND SOUTH CENTRAL/SOUTHEAST MINNESOTA. THIS WEAK MCS WILL
PROPAGATE EAST QUICKLY ACROSS SRN WI DURING THE EVENING HOURS. BEST
WINDOW OF RAIN FOR SRN MN WILL BE AROUND MID AFTERNOON...BEFORE
THINGS DRY OUT IN THE EARLY EVENING. NOT REAL CONFIDENT ON MUCH
FALLING FURTHER TO THE NORTH DESPITE THE LIGHT QPF ON ALL THE
MODELS. PATCHY/AREAS OF DRIZZLE IS PROBABLY THE WORST CASE
SCENARIO...SO KEPT POPS LOW.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 405 AM CDT TUE APR 7 2015

THE LONG TERM CONCERNS REMAIN TIMING OF MOISTURE AND INSTABILITY
INFLUX AHEAD OF WESTERN CONUS TROUGH AND SURFACE CYCLOGENESIS.

EARLY IN THE PERIOD CONTINUES TO INDICATE A LULL IN OVERALL
PRECIPITATION FOR MOST OF WEDNESDAY. WE COULD SEE SOME DRIZZLE
BUT THE MAIN SURGE OF MOISTURE AND INSTABILITY RIDES INTO THE
AREAS WEDNESDAY NIGHT INTO THURSDAY. THIS SHOULD GENERATE
WIDESPREAD RAIN AND EVEN SOME THUNDER TO PORTIONS OF THE CWA. IT
DOES LOOK LIKE THE BEST SHOT OF THUNDER WILL BE FOUND ACROSS SOUTH
CENTRAL MN WEDNESDAY NIGHT INTO THURSDAY...AS THE SURFACE LOW
LIFTS OUT INTO THE CENTRAL PLAINS AND INTO IOWA BY THURSDAY
MORNING.

THE GFS CONTINUES TO BE STRONGEST/DEEPEST WITH THE SURFACE AND
OVERALL DEVELOPMENT OF THE UPPER TROUGH. ITS TREND OF DEVELOPING
A CLOSED LOW AND LIFTING IT OVER SOUTHERN MN AND INTO SOUTHERN
WISCONSIN THURSDAY NIGHT IS GENERALLY ACCEPTED PER THE MODEL
DIAGNOSTIC DISCUSSION. MODELS HAVE HAD A DIFFICULT TIME DISCERNING
THE AMOUNT OF NORTHERN STREAM ENERGY DROPS INTO THE NORTHERN
CONUS FROM CANADA. WILL FOLLOW MORE OF THE GFS FOR NOW...AND AS
THE MAIN TROUGH SWINGS ASHORE THIS MORNING...THE 12Z MODELS RUNS
SHOULD HAVE A BETTER HANDLE ON THE SYSTEM.

FOR SENSIBLE WEATHER...WILL CONTINUE THE CLOUDY AND WET FORECAST
THROUGH FRIDAY MORNING. BEST SHOT OF MORE SIGNIFICANT
PRECIPITATION WILL BE TO THE EAST WEDNESDAY NIGHT AND INTO
THURSDAY. SOME SHIFT POSSIBLE LATER THURSDAY AND THURSDAY NIGHT IF
THE GFS VERIFIES AND LIFTS THE UPPER LOW AND ATTENDANT F-GEN AND
DEFORMATION  ACROSS THE STATE. ALSO...TRACK OF THIS SYSTEM FAVORS
SOME BAND OF WET SNOW...AND THE GFS CONTINUES TO DEVELOP A SNOW
BAND FROM SOUTHWEST MN...TO THE TWIN CITIES INTO NORTHWEST
WISCONSIN BY 12Z FRIDAY. THE 00Z ECMWF WAS MOST PROGRESSIVE WITH
THE UPPER TROUGH AND LIFTED MOST OF THE PRECIPITATION THROUGH
EARLIER THURSDAY NIGHT. AT THE MOMENT...HAVE ANY REAL SNOW
ACCUMULATION LIMITED TO THE FAR NORTHEAST PORTION OF THE CWA
DURING THE PERIOD.

DRIER CONDITIONS AND MORE SUNSHINE ARE EXPECTED THROUGH SATURDAY.
THIS SHOULD PROMOTE WARMER THAN AVERAGE TEMPERATURES MOST AREAS.
THE NEXT TROUGH APPROACHES THE AREA FRO SUNDAY AND MONDAY. MODELS
CONTINUE TO DRIVE ANOTHER SURGE OF MOISTURE NORTH OVER THE AREA AS
ANOTHER STRONG SURFACE LOW TRACKS FROM THE CENTRAL PLAINS TOWARD
THE WESTERN GREAT LAKES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 712 AM CDT TUE APR 7 2015

CIGS HAVE BEEN IMPROVING THIS MORNING FROM EAST TO WEST ACROSS WI
AND EAST CENTRAL MN AS DRIER AIR PUSHES IN. HI-RES MODELS SHOW
THIS TREND CONTINUING THROUGH THE MORNING SO MAINTAINED VFR
CONDITIONS AT EAU...RNH...AND MSP. FURTHER WEST...THINK THE MVFR
CIGS WILL CONTINUE TODAY. RAIN WILL DEVELOP ACROSS SRN MN LATE
THIS MORNING AND BUILD NORTHEAST THIS AFTERNOON. STEADIEST RAIN
WILL IMPACT THE EASTERN TAF SITES...WITH PATCHIER RAIN/DRIZZLE
ACROSS CENTRAL/WESTERN MN.

KMSP...CIGS SHOULD BE IMPROVING TO VFR LEVELS BY 15Z...WITH VFR
CONDITIONS EXPECTED UNTIL AT LEAST WHEN THE RAIN BEGINS THIS
AFTERNOON.

/OUTLOOK FOR KMSP/
WED...MVFR POSSIBLY IFR. CHC RA LATE. WINDS E 10-15 KTS.
THU...MVFR POSSIBLY IFR. RA/SN LIKELY. WINDS N 15-25 KTS.
FRI...VFR. WINDS NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 7, 10:31 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 AM CDT TUE APR 7 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1131 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...
MAINLY ALONG AND SOUTH OF I-90. THE CHANCE OF SEVERE STORMS IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 7, 12:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 PM CDT TUE APR 7 2015

MNZ074-082-083-091-092-071915-
WATONWAN-FARIBAULT-BROWN-BLUE EARTH-MARTIN-
112 PM CDT TUE APR 7 2015

...A CLUSTER OF THUNDERSTORMS WILL AFFECT MARTIN...WESTERN BLUE
EARTH...WESTERN FARIBAULT...WATONWAN AND SOUTHEASTERN BROWN
COUNTIES THROUGH 215 PM CDT...

AT 111 PM CDT...AN AREA OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEAR DELFT TO NEAR ALPHA... AND MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW ULM...FAIRMONT...ST. JAMES...BLUE EARTH...LAKE CRYSTAL...
MADELIA...MAPLETON...WINNEBAGO...SHERBURN...TRUMAN...TRIMONT AND
WELCOME.

LAT...LON 4350 9485 4411 9486 4411 9503 4436 9452
      4433 9445 4427 9441 4426 9433 4421 9424
      4422 9422 4420 9422 4420 9417 4415 9408
      4370 9380 4350 9426
TIME...MOT...LOC 1811Z 239DEG 38KT 4404 9502 4360 9488

The radar

The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Martin

When
April 7, 12:45 PM CST
Where
Martin County, 0.85 mi NE of Fairmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -94.460

Hail, Martin

When
April 7, 12:50 PM CST
Where
Martin County, 0.85 mi SW of Fairmont Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.640, -94.440

Hail, Freeborn

When
April 7, 1:25 PM CST
Where
Freeborn County, 0.5 mi W of Hartland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.800, -93.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559267, 559266, 559268.